Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Hastings, NE

June 21, 2017Furnas County, Harlan County, Nebraska; Phillips County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 21, 2017, 9:08 PM CDT for Furnas County, Harlan County, Nebraska; Phillips County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 9:08 PM CDT (02:08 UTC)
Expired
Jun 21, 2017, 10:00 PM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Phillips County, KS, Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 4:37 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3600 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WUUS53 KGID 220208
SVRGID
KSC147-NEC065-083-220300-
/O.NEW.KGID.SV.W.0121.170622T0208Z-170622T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
908 PM CDT WED JUN 21 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Phillips County in north central Kansas...
  Southeastern Furnas County in south central Nebraska...
  Southwestern Harlan County in south central Nebraska...

* Until 1000 PM CDT

* At 908 PM CDT, a severe thunderstorm was located near Stamford, or
  20 miles northeast of Norton, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Stamford, Prairie View, Long Island and Woodruff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4007 9982 4019 9964 3994 9929 3977 9956
      3985 9963 4000 9963 4000 9976
TIME...MOT...LOC 0208Z 319DEG 15KT 4008 9967 

HAIL...1.25IN
WIND...60MPH
 
$$

Heinlein
2 follow-up statements
145 
WWUS53 KGID 220241
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
941 PM CDT WED JUN 21 2017

NEC065-220250-
/O.CAN.KGID.SV.W.0121.000000T0000Z-170622T0300Z/
Furnas NE-
941 PM CDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FURNAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Kansas...and south central Nebraska.

LAT...LON 3994 9929 3977 9956 3985 9963 4018 9963
TIME...MOT...LOC 0240Z 319DEG 15KT 3998 9955 

$$

KSC147-NEC083-220300-
/O.CON.KGID.SV.W.0121.000000T0000Z-170622T0300Z/
Phillips KS-Harlan NE-
941 PM CDT WED JUN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN PHILLIPS AND SOUTHWESTERN HARLAN COUNTIES...

At 940 PM CDT, a severe thunderstorm was located over Long Island, or
19 miles northwest of Phillipsburg, moving southeast at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Stamford, Prairie View, Long Island and Woodruff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3994 9929 3977 9956 3985 9963 4018 9963
TIME...MOT...LOC 0240Z 319DEG 15KT 3998 9955 

HAIL...<.75IN
WIND...60MPH
 
$$

Heinlein
874 
WWUS53 KGID 220258
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
958 PM CDT WED JUN 21 2017

KSC147-NEC083-220307-
/O.EXP.KGID.SV.W.0121.000000T0000Z-170622T0300Z/
Phillips KS-Harlan NE-
958 PM CDT WED JUN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PHILLIPS AND
SOUTHWESTERN HARLAN COUNTIES WILL EXPIRE AT 1000 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3994 9929 3977 9956 3985 9963 4018 9963
TIME...MOT...LOC 0257Z 319DEG 15KT 3993 9949 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:50 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 21, 6:50 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
650 PM CDT Wed Jun 21 2017

.MESOSCALE DISCUSSION...
Issued at 608 PM CDT Wed Jun 21 2017

In the interest of maintaining a flow of info...this is not the
highest confidence watch we've ever issued.

Updrafts are struggling to sustain themselves in an environment of
weak shear and anemic BL moisture. The altocu are moving toward
higher dwpt air...but with increased capping.

This will definitely be one of those watches in which most of the
watch is quiet. There is still potential for a couple svr tstms.
The HRRR and 18Z NAM Nest still develop potent storms near the
state line in the next 3 hrs.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM CDT Wed Jun 21 2017

Aloft: Basically zonal flow was over the Nrn half of the CONUS and
it will remain zonal thru tomorrow. However...a low was over Sask
and it will cont heading E across Srn Canada. The Westerlies will
begin amplifying and the zonal flow will gradually become more
cyclonic..espcly tomorrow as a shortwave trof rotates around the
low into MT/ND.

Surface: Occlude low pres was over Sask. A cool front extended
from ND back to NV...with a warm front from ND down into cntrl Neb
then heading E to near OMA and into the OH Vly. This front has
been reinforced with convective outflow. A 1005 mb low was near
TIF with a trof extending SSW along the CO/KS border. This low and
trof will be responsible for initiating sct tstms and tstm
clusters this afternoon/eve. Meanwhile...as the Canadian low conts
E it's associated cool front will press further S and E...crossing
Neb during the daytime hrs tomorrow...and finally clearing the CWA
(N-cntrl KS) by midnight.

Now: We cont to monitor sat/radar for convective initiation within
the sfc trof from the Sandhills back into NW KS. SPC issued MD
1109 at 230 PM. Probability of watch issuance is currently 40%.
Reasoning from 943 AM version of this product has not changed.
Deep mixing and convergence within the trof should initiate a few
tstms that will be outflow dominant.

As usual...CAMs depict a wide variety of possibilities for
convective coverage and evolution.

Shear and instability are lowest within the trof. Any storms or
storm clusters that develop and move E will be moving into an
environment of increasing shear/instability.

Current indications are that sct tstms/tstm clusters will develop
and should be SE of the CWA by midnight.

Be sure to monitor for any statements/watches/warnings from this
office as well as support guidance from SPC.

Thu: Tstms should develop along the approaching cool front over
WY/SD tonight. This activity should cont E across SD during the
morning...but will probably send an outflow boundary S into the
CWA. It could trigger a few tstms during the AM N of I-80.

During the afternoon/eve...a few tstms could develop S of a line
from Beaver City-Columbus or even a little further S from
Phillipsburg-Geneva. Am highly skeptical of much tstm activity
over the NW 1/2 of the CWA as this area will be N of the front and
strongly capped. Bottom line is I think our fcst is too extensive
with tstm potential in the post-frontal environment.

Where sfc-based tstms to develop (SE 1/2)...certainly large hail
and damaging winds will be a threat.

High temps are very uncertain over S-cntrl Neb due to the frontal
passage.

.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM CDT Wed Jun 21 2017

This has been a hot month with 11 days of highs in the 90s at
GRI. The rest of the month is looking substantially cooler...with
a few days much cooler than normal.

Aloft: Amplification of the Westerlies was just beginning. Over
the next svrl days a broad trof will develop over the Nrn USA
downstream of a ridge along the W coast. This trof will gradually
shift into the Ern USA early next week with deamplification fcst
toward the middle of the week.

Surface: The cool front referenced above will sink SE across Neb
during the day tomorrow and will be completely S and E of the CWA
by midnight. Weak high pres will build over Neb/KS Fri. Meanwhile
another cool front will plunge into the Nrn Rockies. It will
arrive here and sink thru the CWA during the daytime hrs Sat. A
big chilly and very strong high for summertime will expand over
the Plns Sun-Mon from the Canadian Prairies to TX. It will then
head into the SE USA Tue with return flow developing here on the
Plns.

Temps will be cooler than normal Fri-Mon...with at least one day of
much cooler the normal Sat. Probably returning to near normal Tue
and then above normal Wed.

The cool fronts will shove the rich low-lvl moisture far S of the
CWA thru Mon. Once it advects back into the rgn Mon night into Tue
then the risk of tstms will return. A little/light rain generated
by fgen should accompany the front Fri night into Sat...and
possibly lingering into Sun S of I-80. Rainfall amts will be
minor.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 650 PM CDT Wed Jun 21 2017

Significant Wx: LLWS tonight then WSHFT early Thu PM will
necessitate changing RWYs.

Tonight: VFR multi-layered clouds before midnight mostly AOA 7K
ft. Sct SHRAs are moving in from the W and trying to become TSRAs
but they are struggling. It is unlikely they affect the terminals
...but did include VCTS/CB at EAR. Cloud debris should decrease by
midnight. S-SSW winds will average 10-15 kts and there could be
some ocnl gustiness. LLWS. Confidence: Medium

Thu: VFR with no clds AOB 10K ft until a cold frontal passage and
WSHFT occurs early afternoon. Then some stratocu could form around
4K ft. The exact timing of the WSHFT/FROPA will need some minor
refining +/- 1 to 2 hrs. Light SW winds will become vrbl then
become NE and increase to 15-20 kts with gusts up to 28 kts.
Confidence: Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

MESOSCALE...Kelley
SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, Jun 21, 2:26 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
226 PM CDT Wed Jun 21 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221930-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
226 PM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms or thunderstorm clusters will develop and
affect the area...mainly between 4 and 11 PM. Any storms that
develop could become severe...capable of producing hail as large
as golf balls and damaging winds to near 70 mph.

The Heat Index could climb to between 100 and 104 degrees until 7
PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms could occur north of Interstate 80 Thursday
morning. Some of these storms could be strong...capable of
producing hail up to the size of nickels and winds. During the
late afternoon and evening hours...the chance of scattered
thunderstorms will increase to cover the entire area...with the
greatest chance south of a line from Beaver City to Columbus
Nebraska. Some of these storms could be severe...capable of
producing hail as large as golf balls and damaging winds near 70
mph.

The next chances for some thunderstorm activity will be Monday
night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Special weather statement, Jun 21, 5:33 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
533 PM CDT WED JUN 21 2017

NEZ082-212315-
Furnas NE-
533 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FURNAS COUNTY UNTIL 615
PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holbrook, or 28 miles north of Norton, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Arapahoe, Beaver City, Holbrook and Hendley.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4035 9985 4035 9980 4009 9979 4013 10015
      4031 10016
TIME...MOT...LOC 2233Z 268DEG 8KT 4023 10007

Heinlein
Special weather statement, Jun 21, 5:35 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
535 PM CDT WED JUN 21 2017

NEZ060-212315-
Dawson NE-
535 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWSON COUNTY UNTIL
615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson Lake, or 8 miles west of Lexington, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lexington and Cozad.

This includes Interstate 80 between mile markers 223 and 248.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4086 9999 4090 9955 4068 9955 4068 9959
      4069 9962 4068 9963 4070 9971 4070 9999
TIME...MOT...LOC 2234Z 270DEG 13KT 4077 9990

Heinlein
Special weather statement, Jun 21, 7:04 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
704 PM CDT WED JUN 21 2017

NEZ072-082-220045-
Gosper NE-Furnas NE-
704 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSPER AND NORTHEASTERN
FURNAS COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holbrook, or 30 miles southwest of Lexington, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Arapahoe, Oxford, Holbrook and Edison.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4044 10009 4044 9998 4048 9998 4051 9964
      4024 9963 4029 10010
TIME...MOT...LOC 0004Z 269DEG 15KT 4038 10001

Heinlein
Special weather statement, Jun 21, 7:44 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
744 PM CDT WED JUN 21 2017

NEZ072-073-082-083-220130-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
744 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHELPS...SOUTHEASTERN
GOSPER...NORTHEASTERN FURNAS AND NORTHERN HARLAN COUNTIES UNTIL 830
PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Edison, or 19 miles west of Holdrege, moving east at
25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Holdrege, Loomis, Atlanta and Ragan.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4029 9983 4047 9983 4053 9928 4026 9927
TIME...MOT...LOC 0044Z 269DEG 21KT 4039 9974

Heinlein
Special weather statement, Jun 21, 8:14 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
814 PM CDT WED JUN 21 2017

NEZ082-220200-
Furnas NE-
814 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FURNAS COUNTY UNTIL
900 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edison, or 25 miles southwest of Holdrege. This storm was nearly
stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Arapahoe, Oxford and Edison.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.

LAT...LON 4035 9990 4035 9963 4018 9963 4020 9992
TIME...MOT...LOC 0114Z 275DEG 2KT 4029 9982

Heinlein
Local storm report, Jun 21, 8:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
840 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             2 W EDISON              40.27N 99.82W
06/21/2017  M0.88 INCH       FURNAS             NE   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:04 PM CDTSpecial Weather StatementGIDGosper41 min
Jun 21, 7:44 PM CDTSpecial Weather StatementGIDPhelps46 min
Jun 21, 7:52 PM CDTSevere Thunderstorm WarningGIDGosper, Harlan, Phelps38 min
Jun 21, 8:14 PM CDTSpecial Weather StatementGIDFurnas46 min
Jun 21, 8:35 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan40 min
Jun 21, 9:30 PM CDTSpecial Weather StatementGIDFranklin, Webster45 min
Jun 21, 9:43 PM CDTSevere Thunderstorm WarningGIDFurnas47 min
Jun 21, 9:48 PM CDTSevere Thunderstorm WarningGIDFranklin, Nuckolls, Webster42 min
Jun 21, 9:54 PM CDTSpecial Weather StatementGIDGreeley51 min
Jun 21, 10:35 PM CDTSpecial Weather StatementGIDNuckolls40 min
Jun 21, 10:03 PM CDTSpecial Weather StatementGIDPhillips42 min
Jun 22, 12:22 AM CDTSpecial Weather StatementGIDSmith23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.